Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Should I See An Endocronolgist?
Apr 10, 2003

Dear Dr. Rob,

I am a 30 year old male, been positive for 5 years. My counts are cd4-600, vl-undetectable. I have never had any hiv realted illnesses and for the most part am doing fine. I have been taking Zerit, Epivir, and Viramune for the past year.

However, I do get tired easily and have no sex drive at all. I have been in a committed relationship for the past 3 years. I do not have any sexual performance problems when I do have sex, but I don't feel motivated about sex anymore at all. This problem has been going on for a year. I've been to my doctor on 2 occasions and had my hormone levels checked. Both times they were in the "normal range" but in the very lower half. My doctor did not recommend any hormone replacement therapy but I cannot help but wonder if I wouldnt benefit from it anyway.

Do you think I should go and see a specialist rather than talking to my HIV doc or my primary care physician? Cause something has to change here. This is not normal.

Response from Dr. Frascino

Hello,

A 30-year-old with no sex drive? Youre correct "This is not normal."

Your 2 complaints of fatigue and decreased libido may well be related. The 2 most common causes are:

1. Hypogonadism 2. Psychological causes.

That your testosterone levels have been in the "very lower half" of the normal range and that you are experiencing decreased sex drive coupled with fatigue would be enough for me to recommend a trial of testosterone replacement. AndroGel is probably the most convenient formulation. Its a gel you rub on once a day. You could use it to boost your levels up to the "upper half" of the normal range, and see if this incites Mr. Happy into action and recharges your energy batteries. If so, thats your answer.

Psychological causes of fatigue depression, anxiety, and stress can also affect sex drive. Have you had other symptoms, like weight or appetite loss, sleep disturbances, irritability, difficulty concentrating, or feeling "down?" (Here Im not talking about Mr. Happy). If so, talk to your HIV specialist about getting an evaluation and treatment from an HIV-competent therapist. As for seeing an endocrinologist, you probably dont need one. We already know your testosterone levels are in the "very lower half" of normal. The next test the endocrinologist would run would probably be a "free testosterone." Total testosterone (what you had measured) is actually comprised of "free" testosterone, which is the active stuff, and "protein-bound" testosterone, which is not available to induce all those marvelous testosterone effects. Your HIV specialist can run this test for you, but its probably not even necessary. Id go right for the AndroGel. And dont forget to warn you "committed relationship" partner to be ready for a whole years worth of makeup sessions.

Good luck. Things should be looking "up" soon.

Dr. Bob


Previous
Unexplained Anemia
Next
AMAZING...YOU ARE

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement